Alert archive / Idaho / Wind Advisories in 2008

Wind Advisory 17, NWS Pocatello, ID

May 21, 2008

NWS Pocatello, ID issued this wind advisory at May 21, 2008, 10:15 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 21, 2008, 10:15 AM MDT (16:15 UTC)
Expired
May 21, 2008, 6:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPIH 211615
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1015 AM MDT WED MAY 21 2008

IDZ017-212100-
/O.NEW.KPIH.WI.Y.0017.080521T1615Z-080521T2100Z/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
1015 AM MDT WED MAY 21 2008

...WIND ADVISORY IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. 

STRONG WEST WINDS OF 30 TO 40 MPH WERE OBSERVED ACROSS THE EASTERN
MAGIC VALLEY THIS MORNING AND WILL LIKELY CONTINUE THROUGH 3 PM
MDT THIS AFTERNOON BEFORE SUBSIDING.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

IDZ021-220300-
/O.CON.KPIH.LW.Y.0019.000000T0000Z-080522T0300Z/
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...POCATELLO...BLACKFOOT...FORT HALL...
AMERICAN FALLS
1015 AM MDT WED MAY 21 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

EXPECT 15 TO 25 MPH SOUTHWEST WINDS TODAY WITH GUSTS AS HIGH AS
35 MPH ON THE AMERICAN FALLS RESERVOIR.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$
1 follow-up statement
000 
WWUS75 KPIH 212033
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
233 PM MDT WED MAY 21 2008

IDZ017-220000-
/O.EXT.KPIH.WI.Y.0017.000000T0000Z-080522T0000Z/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
233 PM MDT WED MAY 21 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON.

STRONG WEST WINDS OF 30 TO 35 MPH WERE OBSERVED ACROSS THE EASTERN
MAGIC VALLEY THIS AFTERNOON AND WILL LIKELY CONTINUE THROUGH 6 PM
MDT THIS AFTERNOON BEFORE SUBSIDING.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

IDZ021-220300-
/O.CON.KPIH.LW.Y.0019.000000T0000Z-080522T0300Z/
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...POCATELLO...BLACKFOOT...FORT HALL...
AMERICAN FALLS
233 PM MDT WED MAY 21 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SOUTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE ACROSS THE AMERICAN
FALLS RESERVOIR THIS AFTERNOON AND EVENING BEFORE SUBSIDING BY 9
PM MDT THIS EVENING. 

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 21, 10:15 AM MDT, 0 minutes earlier.

Area forecast discussion, May 21, 10:15 AM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1015 AM MDT WED MAY 21 2008

.DISCUSSION... TODAY THROUGH NEXT WEDNESDAY. LATEST RADAR SHOWING A
STREAM OF MOISTURE WORKING NORTH OVER THE ERN HIGHLANDS. CURRENT WEB
CAMS PLACE SNOW LEVEL AT 8000 TO 9000 MSL WITH SNOW FALLING AT TETON
PASS BUT MELTING.  HAVE UPDATED THE FORECAST FOR CURRENT TRENDS
MAINTAINING CATEGORICAL PRECIP MENTION OVER THE ERN HIGHLANDS
DROPPING OFF TO SCATTERED IN THE SNAKE PLAINS AND POINTS WWRD.
LATEST SURFACE ANALYSIS SHOWING STRONG PRESSURE GRADIENT OVER SW
IDAHO WITH IMPACTS SPILLING INTO ERN MAGIC VALLEY ZONE. MES0NET
SITES CURRENTLY RUNNING AT OR SLIGHTLY ABOVE ADVISORY LEVELS OF 30
MPH SUSTAINED REQUIREMENT. THUS HAVE ISSUED A WIND ADVISORY FOR ZONE
17. UPPER TROUGH CURRENTLY DIGGING/EXTENDING SOUTH INTO
NEVADA/UTAH WHERE IT WILL SPIN OFF A CLOSED LOW TONIGHT AND REGROUP
SENDING ANOTHER WAVE OF MOISTURE OUR WAY LATE TONIGHT AND THURSDAY.
UPDATES ON RIVER STATUS TO FOLLOW AROUND 11 AM AS FORECAST IS
RELAYED FROM RIVER FORECAST CENTER IN PORTLAND. SEE PREVIOUS
DISCUSSION BELOW. HUSTON

COLD FRONT HAS CLEARED THE STATE AND IS INTO WYOMING. MUCH COLDER
AIR HAS FILTERED IN FROM THE WEST. RADAR SHOWING SOLID BAND OF
PRECIPITATION ACROSS SOUTHERN AND EASTERN HIGHLANDS AND SNAKE
RIVER PLAIN...BUT MOST PRECIPITATION IN THE SNAKE PLAIN NOT
REACHING THE GROUND. DID UP PRECIPITATION CHANCES IN GRIDS TODAY IN
EASTERN HALF OF THE FORECAST AREA HITTING WYOMING BORDER THE
HARDEST AS UPPER TROF BEGINS TO SLOW WITH AXIS OVER IDAHO AND
CLOSED 500 MILLIBAR LOW FORMING BY THIS EVENING OVER NORTHWEST
UTAH. NAM KEEPS HEFTY PRECIPITATION AMOUNTS OVER THE FAR EAST AS
LOW CONTINUES TO SAG SOUTH TONIGHT WITH WRAP AROUND MOISTURE
SLIDING WEST ON THURSDAY OVER ENTIRE REGION. WENT WITH LIKELY TO
CATEGORICAL PRECIPITATION CHANCES OVER A GOOD CHUNK OF THE REGION
WITH THE EXCEPTION OF THE FAR WEST ALL THE WAY THROUGH THURSDAY
NIGHT. TEMPERATURES WILL BE MUCH COLDER TODAY WITH HIGHS AS MUCH
AS 30 DEGREES COLDER IN SOME SPOTS TODAY WITH HIGHS IN THE 40S IN
THE MOUNTAINS AND 50S IN THE VALLEYS. HAVE A WIND ADVISORY OUT IN
THE EASTERN MAGIC VALLEY AND SNAKE RIVER PLAIN THROUGH 6 AM AND
WILL KEEP THAT OUT AS SOME LOCATIONS IN THE SNAKE RIVER PLAIN
CLOSE TO 30 MPH SUSTAINED WITH GUSTS IN THE 40S. WILL LIKELY LET
THAT EXPIRE AT 6 AM AND WILL NEED TO ISSUE A LAKE WIND ADVISORY
FOR THE AMERICAN FALLS RESERVOIR AS EXPECT GREATER THAN 15 MPH
WINDS THROUGHOUT TODAY. WITH THE WET WEATHER EXPECTED FLOOD
WARNINGS REMAIN IN EFFECT FOR THE HENRYS FORK AT REXBURG AND ST
ANTHONY AND THE TETON RIVER AT ST ANTHONY.

THE UPPER LOW ON THE GFS ACTUALLY TRACKS NORTHWEST ON FRIDAY INTO
OREGON WITH SCATTERED SHOWERS CONTINUING ACROSS THE WHOLE FORECAST
AREA WITH UPPER FLOW TURNING MORE SOUTHWESTERLY FRIDAY THROUGH THE
WEEKEND. SHOULD SEE SOME WARMING OVER THE WEEKEND WITH
TEMPERATURES STILL BELOW NORMAL BUT MODERATING QUITE A BIT FROM
TODAY. TEMPERATURES WILL CONTINUE TO MODERATE EARLY NEXT WEEK WITH
SOMEWHAT DRIER CONDITIONS AS STRONG SOUTHWEST FLOW ALOFT CONTINUES
WITH MAINLY MOUNTAIN SHOWERS THROUGH THE PERIOD. GK
&&

.AVIATION...STRONG SURFACE PRESSURE GRADIENT AND COLD ADVECTION
ALOFT CONTINUE TO SUPPORT ADVISORY LEVEL WINDS IN THE EASTERN MAGIC
AND UPPER SNAKE RIVER VALLEY THROUGH ABOUT 12Z. WINDS WILL SLOWLY
DECREASE THROUGH THE DAY AS UPPER TROUGH DIGS SOUTH TOWARDS FOUR
CORNERS. MAIN FOCUS OF SHOWERS WILL BE OVER THE SOUTH CENTRAL AND
EASTERN HIGHLANDS AND CENTRAL MOUNTAINS THROUGH THIS AFTERNOON.
TROUGH AXIS FINALLY SLIPS INTO WYOMING EARLY THURSDAY MORNING BUT
THREAT OF WRAP AROUND MOISTURE CONTINUES WITH CLOSED LOW LIFTING
NORTHEAST. SNOW LEVELS NEAR 7500 FEET AT KPIH SLOPING TO 7000 FEET
BACK TOWARDS CHALLIS AND THESE LEVELS FALL ABOUT 1000 FEET
OVERNIGHT. RS
&&

.FIRE WEATHER...LOW PRESSURE TROUGH OVER IDAHO WILL PUSH SOUTH
TOWARDS FOUR CORNERS TODAY AND REMAIN OVER THE WESTERN STATES INTO
THE WEEKEND. WINDS IN THE MAGIC AND UPPER SNAKE RIVER VALLEY WILL
DECREASE SLOWLY THROUGH THE DAY. SHOWERS WILL FOCUS OVER THE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS TODAY THEN A CONTINUED THREAT
FOLLOWS THURSDAY WITH MOISTURE WRAPPING AROUND THROUGH WYOMING AND
MONTANA BACK INTO IDAHO. SNOW LEVELS WILL BE AROUND 7000 FEET WITH 1
TO 3 INCHES ACCUMULATION POSSIBLE OVER HIGHER ELEVATIONS TODAY AND
AGAIN THURSDAY. HIGH TEMPERATURES TODAY IN THE 40S TO LOWER 50S WILL
SHOW LITTLE CHANGE THURSDAY AND FRIDAY. RS
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR IDZ021.

WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR IDZ017.

FLOOD WARNING FOR THE HENRYS FORK NEAR REXBURG UNTIL FURTHER NOTICE.

FLOOD WARNING FOR THE HENRYS FORK AT ST. ANTHONY THROUGH THURSDAY
EVENING.

FLOOD WARNING FOR THE TETON RIVER NEAR ST. ANTHONY FROM THIS
AFTERNOON THROUGH LATE THURSDAY NIGHT.
&&
Hazardous weather outlook, May 21, 6:15 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
615 AM MDT WED MAY 21 2008

IDZ017>025-031-032-221215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
615 PM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT.

FLOOD WARNINGS ARE IN EFFECT FOR THE HENRYS FORK AND TETON RIVERS
DUE TO THE UNSEASONABLY WARM TEMPERATURES OF THE LAST SEVERAL DAYS
IN ADDITION TO EXPECTED RAINS THE NEXT TWO DAYS.  A LAKE WIND WIND
ADVISORY HAS ALSO BEEN POSTED FOR THE AMERICAN FALLS RESERVOIR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT COOL AND SHOWERY WEATHER THURSDAY THROUGH THE WEEKEND WHICH
SHOULD SERVE TO EXACERBATE THE ONGOING RIVER PROBLEMS IN THE SNAKE
HIGHLANDS.  THE HEAVIEST PRECIPITATION IS EXPECTED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, May 21, 9:17 AM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
917 AM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HIGH SUST WINDS  GENEVA                  42.35N 111.07W
05/20/2008  U0 MPH           BEAR LAKE          ID   TRAINED SPOTTER

            SPOTTER INDICATED PORTABLE SPEED LIMIT SIGNS BLOWN OVER.
            MULTIPLE MATURE TREES BLOWN OVER ONTO POWER LINES.

&&

TRENWICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:20 PM MDTHigh Wind WarningPIH5 hr
May 21, 6:01 AM MDTLake Wind AdvisoryPIH15 hr

Nearby

Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.